Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 28, NWS Quad Cities, IA

June 4, 1999McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 4, 1999, 3:52 PM CDT for McDonough County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 3:52 PM CDT (20:52 UTC)
Expired
Jun 4, 1999, 4:25 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:00 PM CDTThunderstorm Wind 56Macomb, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 042055
TORMLI
ILC109-042125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 425 PM CDT

* AT 352 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  TORNADO 7 MILES NORTHWEST OF MACOMB OR 3 MILES WEST OF GOOD HOPE
  MOVING SOUTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GOOD HOPE                                  AROUND 355 PM CDT
  MACOMB MUNICIPAL AIRPORT                   AROUND 400 PM CDT
  SCOTTSBURG                                 AROUND 400 PM CDT
  MACOMB    B                                 AROUND 400 PM CDT
  BARDOLPH                                   AROUND 405 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

NC


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:10 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 4, 2:10 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT FRI JUN 4 1999

LIMITED TIME TO REVIEW WITH ONGOING CONVECTION PAST SEVERAL HOURS
OVER EASTERN AND CENTRAL IOWA.  THUS...SOMEWHAT ABBREVIATED
DISCUSSION. ANALYSIS AT 18Z SHOWS CONVECTIVE COMPLEX EXTENDING FROM
NEAR CEDAR RAPIDS SOUTHEAST TO WEST OF OTTUMWA.  EXPECT EVOLUTION TO
CONTINUE WITH BOW ECHO OR POSSIBLY DERECHO TYPE OF EVOLUTION NEXT
SEVERAL HOURS AS MOVES SOUTHEAST.  SOME STORM LIKELY TO BE SEVERE
WITH NUMEROUS SEVERE REPORTS JUST WEST IN DMX FORECAST AREA.  EXPECT
BEST CHANCE OF SEVER SOUTH OF I-80 WITH POSSIBLY ANOTHER SEVERE WATCH
LATER THIS PM FOR THIS AREA.  HIGH WINDS AND HEAVY RAINS LIKELY WITH
STORMS.  WILL TAILOR WORDING AT LAST MINUTE BASED ON MOVEMENT AN
INTENSITY OF STORMS NEXT COUPLE HOURS.

THE FORECAST PROBLEM IS TIMING OF THIS CONVECTION AND POSSIBLE SECOND
CONVECTION LATE TONIGHT AND TOMORROW.

ALL MODELS HANDLE CURRENT CONVECTION OVER AREA POORLY WITH NGM THE
BEST OF THE LOT. ETA IS COMPLETELY DRY FOR FORECAST AREA SO WILL
DISREGARD AND AVN TOO SMOOTH AND WEAK.  THUS...USE NGM AS GENERALLY
RULE. PLAN TO KEEP CHANCE OF POPS LATER TONIGHT FOR POSSIBLE MORE
CONVECTION MOVING IN ALONG STRONG BAROCLINIC ZONE. THEN USE BASICALLY
FWC AS GENERALLY GUIDANCE.

EXTENDED PERIODS ALL MODELS KEEP SUGGESTING ANOTHER SHORT WAVE MOVING
ACROSS LATE SUNDAY WITH RESIDUAL VERY WARM TOP HOT CONDITIONS AND
SLIGHT CHANCE OF MAINLY LATE PM AND EVENING THUNDERSTORMS AND WORD
ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDVN ZONE FORECAST PRODUCT.

CID BB 065/087 067/089 068  16553
MLI BB 066/088 069/089 070  16553
DBQ BB 064/084 066/088 067  16553
BRL BB 069/090 072/091 073  16443

.DVN...
IA...NONE.
IL...NONE.

NICHOLS

In the hours before

Special weather statement, Jun 4, 2:41 PM CDT, 1 hour 11 minutes before
IAZ067-068-ILZ015-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI JUN 4 1999

...THUNDERSTORMS WITH HEAVY RAIN ACROSS MUSCATINE...SCOTT...AND ROCK
ISLAND COUNTIES...

THUNDERSTORMS WITH RAINFALL RATES OF UP TO 3/4 INCH OF RAIN IN 30
MINUTES WILL EXIT MUSCATINE...SCOTT...AND ROCK ISLAND COUNTIES BY
315 PM.

FLOODING OF SMALL STREAMS...STREETS AND LOW-LYING AREAS...SUCH
AS RAILROAD UNDERPASSES AND URBAN STORM DRAINS IS HIGHLY LIKELY.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE
WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

DO NOT LET YOUR CHILDREN SWIM OR PLAY NEAR FLOOD WATERS...
ESPECIALLY AROUND CULVERTS OR STORM DRAINS. STRONG CURRENTS CAN
SWEEP AWAY CHILDREN QUICKLY.

NC
Local storm report, Jun 4, 3:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    GALVA                     IL    TORNADO
06/04/99   HENRY                           EMERGENCY MANAGEMENT
                                           OFFICIALS REPORTED A
                                           TORNADO ON THE GROUND
                                           NEAR GALVA
Local storm report, Jun 4, 3:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    FERRIS                    IL    60 MPH TSTM GUST
06/04/99   HANCOCK
Local storm report, Jun 4, 3:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    I-80 AND THE MISSISSIPPI RIVER
                                     IL    WIND DAMAGE
06/04/99   ROCK ISLAND                     LARGE TREE LIMBS DOWN
Special weather statement, Jun 4, 3:47 PM CDT, 5 minutes before
IAZ067-068-ILZ015-042135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT FRI JUN 4 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR MUSCATINE...
SCOTT...AND ROCK ISLAND COUNTIES UNTIL 500 PM...

STREET FLOODING WAS REPORTED AT THE INTERSECTION OF DIVISION AND
DOVER IN DAVENPORT AND ON DIVISION STREET NORTH OF NORTHWEST
BOULEVARD.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE
WATER MAY( BE ENOUGH TO FLOAT YOUR VEHICLE.

DO NOT LET YOUR CHILDREN SWIM OR PLAY NEAR FLOOD WATERS...
ESPECIALLY AROUND CULVERTS OR STORM DRAINS. STRONG CURRENTS CAN
SWEEP AWAY CHILDREN QUICKLY.

NC
&
Local storm report, Jun 4, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    DAVENPORT                 IA    RAIN
06/04/99   SCOTT                           URBAN FLOODING AT
                                           DIVISION AND DOVER AND
                                           ON DIVISION NORTH OF
         "                                  NORTHWEST BOULEVARD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:11 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island64 min
Jun 4, 2:45 PM CDTSevere Thunderstorm WarningDVNHenry50 min
Jun 4, 3:07 PM CDTTornado WarningDVNHenry33 min
Jun 4, 3:12 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren48 min
Jun 4, 3:26 PM CDTSevere Thunderstorm WarningDVNHancock49 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam65 min
Jun 4, 4:23 PM CDTTornado WarningDVNPutnam32 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.